New Here with medication question...

Hi, I'm Kathy. I learned of this group through a friend and joined last night. I'm 66 years old and recently retired. I've had Type 2 diabetes for about 10 years. This month my doctor suggested I take 15mg of Phentermine in addition to my other medications = Metformin, Junivia and Actos. I don't take insulin. My last Ac1 reading was 7.7. Anyone else take Phentermine as part of their treatment.



Glad my friend suggested this site.
Posted about 7 years ago
Posts: 0
Welcome. You will find some wonderful information on our web site. Please feel free to ask any questions that you might have on this forum. So glad that you reached out and thanks to your friend for the reference.
Posted about 7 years ago
Posts: 0
I actually asked my doctor about Phentermine last week and she told me not to take it. Or at least, she was not going to prescribe it for me. She said that one has to first make serious lifestyle changes. Once these have been maintained for a while and if I am still having trouble losing weight, then she would consider it. What I did not tell her is that I had already done something I would never have done, had I not felt so desparate. I used a friend's prescription. It really curbed my appetite. But I felt so guilty that I stopped after I met with her last week. I say, if your doctor is okay with it, go for it. Just be diligent about making dietary changes. I wish you the best.~~Sarita
Posted about 7 years ago
Posts: 0
Hi Sarita,
Are you having a problem with being hungry a lot? Sometimes having high blood sugars and diabetes can make you extra hungry. I think most women can understand getting desperate to lose weight. While the appetite supressants might help at first, long term could be difficult and potentially dangerous.
Have you tried exercise? Make sure you are doing all the self care things like getting enough sleep, educating yourself about diabetes and a good meal plan. Eating plenty of fiber so you don't get so hungry should help. If there is a POD meeting in your area, do try to go to one. Explore our site for some tips on healthy eating/living. Good luck to you.
Posted about 7 years ago
Posts: 0
Hi ladies, just stopping in to make a couple of comments.

The new version of phentermine is a combo med that is very effective to assist in weight loss. However you will probably look at a 20% weight loss in a year, and you must continue to take it or you will gain the weight back.

There are three medications for type 2 diabetes that help you feel full, help you make more insulin naturally, and also decrease the flow of excess sugar from the liver. They are called GLP-1 receptor agonists. The ones currently on the market are Byetta, Bydureon and Victoza. There are more coming too! You might want to discuss appropriateness of the use of one of these with your doctor (you would stop the Januvia) to help with both blood glucose control and weight loss. :kiss:

XO
Laurie P., moderator
Posted about 7 years ago
Posts: 0
Hello,
I am not too computer handy so please forgive my mistakes. I read the post on victoza and byetta. My doctor wants me to try them. My biggest problem is that I have been taking a thyroid supplement all my life and both of these talk of thyroid cancer and pancreatic cancer. Now she wants me to pick up a new on that starts with a b which says the same side effects. I see victoza already has a class action suit going. I am so unsure as to whether it is better to just have my sugar uncontrolled or to try these meds with such yucky side effects.
Anyone with any knowledge I would really appreciate. Thanks so much and I am so glad to have found this site.
roberta
Posted about 7 years ago
Posts: 0
Hi Roberta,
The studies that caused the uproar were about a specific type of rare thyroid cancer…and the studies were done on rats! To date there have been no cases (as of my research last month) of this occurring in humans.

The other medicine that your doctor is referring to is probably Bydureon, a once weekly injection that is the long acting version of Byetta.

Communication with your doctor is so important! Tell her that you want to make an appointment just to discuss your concerns.I think you will feel much better about your decision.

Hope this helps!:kiss:

Laurie P., Moderator
Posted about 7 years ago